Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 29, 2019, 12:56 AM CDT for 5 counties in Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2019, 12:56 AM CDT (05:56 UTC)
- Expired
- Apr 29, 2019, 1:21 AM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Geary County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 27 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 8:40 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 538 m²/s²
- 0-3 km storm-relative helicity
- 653 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:04 AM CDT, 52 minutes earlier.
Area forecast discussion, Apr 29, 12:04 AM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1204 AM CDT Mon Apr 29 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 336 PM CDT Sun Apr 28 2019 Main challenges through Monday afternoon remain to be precipitation chances and intensities. Zonal flow over old frontal boundary, now rather well mixed out over the southern Plains, leading to regions of enhanced moisture return, with scattered high-based convection in recent hours in east-central Kansas and other elevated storms in central Oklahoma. Surface dewpoints above 40 remain the exception in the local area, though gusty south winds were allowing values to return to the middle 50s from southwest Kansas into northern portions of Oklahoma as surface low pressure deepens in eastern Colorado ahead of modest upper wave. A stronger upper wave over eastern Montana has allowed a cold front to surface southeast into northwest Nebraska early this afternoon. Evolution of next several hours will be key to the late evening and overnight period with the greater concern exists for the local area as the weak upper wave translates over Kansas and low-level moisture surges north ahead of the approaching cold front. Short-range guidance has overall struggled with ongoing elevated convection but has been rather consistent with rapid destabilization taking place as moisture continues north. Steady to rising temps are quite possible as a 50 knot low-level jet develops and may keep boundary layer CIN quite low as storms approach from the west. 19Z RAP brings ML CAPE to around 1000 J/kg with CIN less than 100 J/kg with rather strong effective shear. This setup keeps the tornado threat non-zero but expect hail and winds the be the main concerns. Low-level convergence and upper flow orientations continue to suggest training storm potential with precipitable water values in the 1-1.5" range. Even the current precip has not brought much wetting rain to the area over the past few weeks and the flash flood guidance values of a few inches are legitimate, but given the weak synoptic forcing/training potential, will keep the Flood Watch going as-is. The northern cold front should being to push through the area late tonight and bring precip to an end for the bulk of the area by early Monday morning but have kept some chances in far southeast areas with the boundary not far away under southwest flow aloft. .LONG TERM...(Monday night through Sunday) Issued at 336 PM CDT Sun Apr 28 2019 Biggest concern in the long-range portion of the forecast package will be a chance for severe storms for the southeastern CWA, and a flooding potential on Tuesday with a round of moderate to heavy rain. A surface front near the I-44 corridor in MO will begin moving back to the north as a warm front Monday night. Broad scale lifting in the mid levels will occur over the area into Tuesday in response to an embedded upper shortwave trough moving through the flow and over the region. As a result, a widespread batch of rain is looking likely early Tuesday over all of northeastern KS. Rain intensity and thunderstorm coverage is expected to increase into Tuesday afternoon, especially in east-central KS as a warmer and more moist air mass arrives in eastern KS. Models are in a little better agreement today with the northward extent of the warm front with most bringing it to near or just south of TOP by 21Z Tuesday. CIN will erode and surface based CAPE will increase during the afternoon, especially south of a line from Lawrence to Emporia, which will be the most likely area to experience strong to severe thunderstorms Tuesday afternoon. The NAM and GFS are currently both indicating the possibility of near 2000 J/kg of CAPE developing over east-central KS with very little, if any, inhibition. Meanwhile, 0- 6km bulk shear values could approach 50-55 kts. Will be monitoring this area and timeframe for the possibility of severe weather. Additionally, moderate to heavy rainfall, especially that associated with stronger thunderstorm activity, will add more concern about flooding following previous rounds of rain and the resultant moistening of soils. The front will pass back to the south Tuesday night taking convection with it and allowing for quieter conditions over the CWA into Wednesday. Rain may not be done with the area just yet, however, as a final round of mainly lighter rain will be possible early Thursday before a surface ridge of high pressure builds over the area Thursday afternoon. The ridge will bring in a drier air mass along with a return to some sunshine. Long range models are then hinting at a few weak fronts associated with some northern stream systems moving through the area from Friday through the weekend. Will monitor for rain/storm chances during that timeframe as we get closer. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1202 AM CDT Mon Apr 29 2019 For the 06z TAFs, a complex of showers and thunderstorms are expected to impact the TAF sites overnight before diminishing Monday morning, with low-end MVFR cigs likely and possibly even dropping to IFR at times. As a 45-55kt LLJ tracks over the area, anticipate LLWS concerns through the mid overnight hours. Winds should remain gusty near 20kts through much of the TAF period, with winds backing from southeast to north with the passage of a cold front. Additional chances for scattered showers and possibly some thunderstorms returns by late Monday evening, so have gone ahead and added VCSH to the TAF and will continue to monitor this potential in future updates. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT this morning for KSZ021>024-034>039. && SHORT TERM...65 LONG TERM...Teefey AVIATION...Hennecke
Hazardous weather outlook, Apr 28, 9:10 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 910 PM CDT Sun Apr 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-300215- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 910 PM CDT Sun Apr 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are expected to track into central Kansas late this evening, becoming more widespread in coverage as these thunderstorms progress eastward across the outlook area through the overnight hours. Some of these storms may be severe into the overnight hours with large hail up to the size of golfballs and damaging wind gusts around 60 mph being the primary hazards. However, cannot rule out the potential for an isolated tornado or two. Locally heavy rainfall is expected as multiple rounds of thunderstorms may impact the area, which could potentially cause some flash flooding. A Flood Watch remains in effect for portions of north central, northeast, and east central Kansas through Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms are possible on Tuesday afternoon. Locally heavy rainfall, large hail, and damaging winds are the main hazards. Localized flash flooding and river rises will also be possible early and midweek in response to multiple rounds of rain and thunderstorms through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Apr 29, 12:00 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
1200 AM CDT Mon Apr 29 2019
KSZ035-290545-
Dickinson-
1200 AM CDT Mon Apr 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 1245 AM CDT...
At 1158 PM CDT, Doppler radar and automated weather stations
reported a strong thunderstorm over Salina, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm. At
11:53pm, a 44 mph wind gust was measured at Salina.
This strong thunderstorm will be near...
Solomon around 1215 AM CDT.
Abilene around 1225 AM CDT.
Enterprise around 1235 AM CDT.
This includes Interstate 70 between mile markers 267 and 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.
LAT...LON 3893 9737 3896 9737 3897 9707 3869 9706
3870 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 0458Z 268DEG 36KT 3884 9759
SkowThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 12:00 AM CDT | Special Weather Statement | TOP | Dickinson | 45 min |
| Apr 29, 12:26 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 36 min |
| Apr 29, 1:13 AM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Apr 29, 1:40 AM CDT | Special Weather Statement | TOP | Wabaunsee | 35 min |
| Apr 29, 1:47 AM CDT | Special Weather Statement | TOP | Lyon | 28 min |
| Apr 29, 1:57 AM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| Apr 29, 2:17 AM CDT | Tornado Warning | TOP | Coffey, Lyon, Osage | 28 min |
| Apr 29, 2:49 AM CDT | Special Weather Statement | TOP | Franklin | 26 min |
| Apr 29, 3:08 AM CDT | Special Weather Statement | TOP | Anderson, Coffey | 52 min |
| Apr 29, 3:14 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 46 min |
| Apr 29, 3:29 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 31 min |
| Apr 29, 3:42 AM CDT | Tornado Warning | TOP | Anderson, Franklin | 20 min |
| Apr 29, 4:20 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Jackson, Jefferson and 5 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.